Case Studies (January 2018)

JANUARY 29, 2018
Sora Han, PharmD Candidate; Elaine Nguyen, PharmD; and Craid I. Coleman, PharmD


Case 1

TJ is a 60-year-old 75-kg man who presents to the emergency department after experiencing a fall, sudden loss of balance, confusion, and slurred speech. For the past 2 months, he has been taking warfarin for a deep vein thrombosis in his right leg; his current international normalized ratio (INR) level is elevated at 8. A computerized tomography scan of his head confirms a diagnosis of intraparenchymal (intracranial) hemorrhage.

As the pharmacist, what course of action would you recommend for TJ in regard to his anticoagulation?

Case 2


SO, a 55-year-old woman with restless leg syndrome (RLS), is experiencing worsening symptoms despite the use of pramipexole 0.25 mg twice daily for over a year. She presents to the clinic complaining that her RLS symptoms are beginning earlier in the day and are more intense than in the past. Based on her complaints, SO’s physician believes she is experiencing mild dopaminergic augmentation (worsening symptoms with continued use of dopaminergic agents). SO is not taking any other prescription or OTC medications, limits her alcohol and caffeine intake, exercises 3 times a week, and typically gets at least 8 hours of sleep a night. Her iron panel results (serum iron, ferritin, and total iron-binding capacity) are all within normal limits.

As the pharmacist, what would you recommend for managing SO’s apparent dopaminergic augmentation?

SEE THE ANSWERS BELOW


ANSWERS

Case 1: TJ’s warfarin should be immediately discontinued. According to the 2016 Neurocritical Care Society/Society of Critical Care Medicine guidelines for reversal of antithrombotics in patients experiencing intracranial hemorrhage, vitamin K and prothrombin complex concentrate (PCC) are recommended for warfarin reversal (strong recommendations, moderate-quality evidence). Fresh-frozen plasma is not recommended as first-line treatment in patients with vitamin K antagonist–associated intracranial hemorrhage due to a delayed time to correct INR and possible transfusion-related reactions (strong recommendation, moderate-quality evidence).

For TJ, the pharmacist should recommend an appropriate dose of PCC with vitamin K 10 mg IV. Four-factor (4F)-PCC is preferred over 3-factor PCC (conditional recommendation, low-quality evidence). Kcentra is the only FDA-approved 4F-PCC currently available; it is dosed by units of factor IX and body weight ). Because TJ’s INR is greater than 6, he should receive 50 units of factor IX/kg, with a dose not to exceed 5000 factor IX units. TJ’s recommended dose is 3750 factor IX units given IV. Additional doses of Kcentra are not supported by clinical data and not recommended by the manufacturer.



Case 2:  Although the mechanism underlying dopaminergic augmentation is not well understood, it is thought that dopamine-related medications, including pramipexole, may overstimulate the brain and cause a change in dopamine receptors and/or dopamine levels, leading to an overall decrease in natural dopamine activity. The rate of new-onset augmentation is estimated to be approximately 3% to 9% per year in individuals taking pramipexole.

According to current guidelines for managing dopaminergic augmentation, clinicians should endeavor to eliminate any lifestyle factors (eg, sleep deprivation, lack of exercise) or medications that may exacerbate RLS symptoms (eg, antihistamines, antidepressants) and manage iron deficiency, which could predispose a patient to develop dopaminergic augmentation or worsening RLS symptoms. In addition, adjusting the dosage, scheduling the dopamine agonist, or switching to a different drug class can be considered.

SO does not appear to have any lifestyle changes or medications that would exacerbate her condition, her iron panel is within normal limits, and she is taking pramipexole 2 times daily. As the pharmacist, you might recommend she be switched to an alpha-2-delta ligand drug (eg, pregabalin, gabapentin), as these drugs have little risk of augmentation. If SO is switched to pregabalin or gabapentin, it can be cross-titrated with her pramipexole, with discontinuation of pramipexole occurring over weeks to months.
Sora Han is a PharmD candidate at the University of Connecticut School of Pharmacy in Storrs.
Elaine Nguyen, PharmD, is an outcomes research fellow at the University of Connecticut School of Pharmacy in Storrs.
Craig I. Coleman, PharmD, is a professor of pharmacy practice at the University of Connecticut School of Pharmacy in Storrs.

SHARE THIS
2